Simultaneous pulmonary and cerebral oedema, and multiple CNS infarctions as complications of diabetic ketoacidosis: a case report

    loading  Checking for direct PDF access through Ovid

Abstract

We present a case of a 29-year-old woman with known Type 1 diabetes who presented with diabetic ketoacidosis (DKA). Despite appropriate treatment and initial improvement, 12 h after initiation of treatment she deteriorated rapidly and developed pulmonary oedema, cerebral oedema and multiple infarctions of the brain and cervical spinal cord. This resulted in spastic quadraparesis and she has remained wheelchair-bound. These complications of DKA are rare and unpredictable. In this case report we discuss the proposed aetiologies of these complications with reference to our case report and highlight the importance of vigilance for early signs of these complications during the treatment of all patients with DKA.

Related Topics

    loading  Loading Related Articles